Maine, 2015

Hail and Damaging Winds in Maine, August 4 to 14, 2015

August 4 to 14, 2015 · NWS GYX · 33 events in 5 counties and zones

A warm and humid air mass combined with increasing shear to produce numerous severe thunderstorms on the afternoon of August 4th. Large hail and wind damage were common with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm and humid air mass combined with increasing shear to produce numerous severe thunderstorms on the afternoon of August 4th. Large hail and wind damage were common with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 12:05 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 4, 12:05 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
105 PM EDT TUE AUG 4 2015

.SYNOPSIS...
PERSISTENT LOW PRESSURE ALOFT...SITUATED OVER QUEBEC...WILL BRING
THE THREAT OF SHOWERS AND THUNDERSTORMS BOTH TODAY AND WEDNESDAY.
A FEW STORMS COULD BE SEVERE LATER TODAY WITH STRONG WINDS AND
LARGE HAIL...WITH ANOTHER ROUND OF STRONG STORMS POSSIBLE
WEDNESDAY AFTERNOON. COOLER AIR MOVES IN FOR THE MID TO LATE WEEK
PERIOD...AND IT WILL BE MAINLY DRY...ALTHOUGH SCATTERED SHOWERS
WILL BE POSSIBLE IN THE MOUNTAINS THURSDAY. FRIDAY LOOKS MOSTLY
DRY FOR NOW. THERE IS CHANCE FOR SOME RAIN OVER THE WEEKEND AS LOW
PRESSURE JUST OFF THE COAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NH AND
WESTERNA AND SOUTHERN MAINE UNTIL 8 PM TONIGHT. THE ENVIRONMENT
IS FAVORABLE FOR THUNDERSTORMS TO CONTINUE THEIR TRENDS OF
BECOMING MORE NUMEROUS AND INTENSIFYING TO SEVERE LEVELS.

MESOSCALE UPDATE...SOME MINOR ADJUSTMENTS TO SET FORECAST UP
BEFORE THINGS GET BUSY WITH TSTMS. AT THIS TIME CU FIELD IN NRN
NEW ENGLAND IS QUICKLY BECOMING AGITATED...AND BANDS OF TSTMS ARE
ALREADY IN DEVELOPMENT ACROSS VT. INITIALLY STORMS WILL CARRY A
LARGE HAIL THREAT...GRADUALLY BUILDING UPSCALE INTO CLUSTERS WITH
A WIND THREAT. THETA-E AXIS IS BUILDING INTO SRN NH AND FAR SWRN
ME...THIS IS WHERE INSTABILITY WILL BE THE GREATEST TODAY.
LIKEWISE...THE HIGHEST THREAT FOR SIGNIFICANT SEVERE WX WILL EXIST
IN THESE REGIONS OF THE FORECAST AREA.

AS FOR THIS AFTERNOON...BASED ON LATEST AVAILABLE GUIDANCE...THE
THREAT FOR SEVERE TSTMS CONTINUES FOR MUCH OF THE FORECAST AREA
S OF THE MTNS. DRIER AIR IS ADVECTING IN FROM THE N...THOUGH MID
60S DEWPOINTS RESIDE ALONG THE COASTAL PLAIN. IN THE WAKE OF
MORNING MCS ABUNDANT SUNSHINE WILL WARM THOSE AREAS INTO THE 80S.
RESIDUAL MID LEVEL LAPSE RATES ON THE ORDER OF 6.5 C/KM WILL
SUPPORT CAPE VALUES INCREASING TO AT LEAST 1500 J/KG NEAR THE
COAST. STRONGER FORCING ARRIVES THIS AFTERNOON IN THE FORM OF THE
LEFT EXIT REGION OF A NEAR 90 KT UPPER JET.

THE END RESULT IS AT LEAST SCATTERED TSTMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL PORTIONS OF THE FORECAST AREA...AND MOVE TOWARDS
THE COAST...AS INDIVIDUAL CELLS PROPAGATE NEWD. SHEAR IS FORECAST
TO BE STRONGER THAN YESTERDAY...SO STORMS WILL BE ORGANIZED WITH
ALL MODES POSSIBLE...INCLUDING DISCRETE CELLS AND CLUSTERS. STRONG
FLOW ALOFT WILL SUPPORT A DAMAGING WIND THREAT...AND LOWERED
FREEZING LEVELS WILL AID IN DISCRETE CELLS POSSESSING A HAIL
THREAT AS WELL. RESIDUAL BOUNDARIES FROM PREVIOUS NIGHT/S
CONVECTION AND ANY MARINE/SEA BREEZE FRONT WILL ALSO CARRY A NON-
ZERO TORNADO THREAT...BUT WIND AND HAIL APPEAR TO BE THE MAIN
CONCERN. THE MOIST ENVIRONMENT AND STRONG FORCING WILL ALSO RESULT
IN EFFICIENT RNFL IN STRONGER STORMS.

FORECAST WILL BE UPDATED AS NECESSARY WITH ANY CHANGES TO THE
EXPECTED EVOLUTION THIS AFTERNOON.

PREV DISC...
AT 06Z...A PREFRONTAL TROUGH WAS DRAPED ACROSS THE FORECAST AREA
WITH A COLD FRONT OVER THE EASTERN GREAT LAKES. FOR TODAY...THE
FRONT WILL INCH EASTWARD WITH CONVECTION INCREASING IN COVERAGE
WITH DAYTIME HEATING AND APPROACH OF UPPER IMPULSE AND ASSOCIATED
SURFACE COLD FRONT. MODIFIED BUFKIT FORECAST SOUNDINGS FROM
NAM/GFS YIELD CAPES NEAR 2000 J/KG AND MODERATE SHEAR. EXPECT
ORGANIZED STORMS AND LINE SEGMENTS ONCE AGAIN TODAY WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS. HIGHS WILL RANGE FROM
70S IN THE MOUNTAINS TO THE 80S ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
THE COLD FRONT WILL CLEAR THE AREA OVERNIGHT...BRINGING COOLER
AND DRIER AIR BACK TO THE REGION. WITH LOWS IN THE 50S AND LOWER
60S. WEDNESDAY WILL PROVE TO BE ANOTHER INTERESTING DAY AS COOL
CYCLONIC FLOW..DAYTIME HEATING AND PASSING IMPULSE PRODUCE ANOTHER
ROUND OF CONVECTION WITH POTENTIAL FOR SMALL HAIL AND GUSTY WINDS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH IMPACT WEATHER: NONE.
500 MB PATTERN STARTS WITH STRENGTHENING RIDGES OVER THE SRN CONUS
AND MEAN TOUGHING IN THE NERN US. WHILE THERE IS SOME FLATTENING
OF THE TROUGH TOWARD THE END OF THE WEEK...THE GENERAL TREND IS
FOR THE TROUGH TO HOLD TO SOME DEGREE THRU EARLY NEXT WEEK. THIS
PATTERN WOULD KEEP THE HOT AIR TO OUT WEST BUT SURPRISINGLY THE
AIR IN THE TROUGH IS NOT ALL COOL. THIS WOULD KEEP TEMPS NEAR
NORMAL WITH UNSETTLED CONDITIONS.

SPECIFICALLY...WED NIGHT SHOULD FEATURE A SECONDARY PUSH OF THE
COOLER AND DRIER SFC AIR IN NW FLOW...WITH PERHAPS A FEW SHRA IN
THE MTNS. THU AND FRI LOOK MAINLY DRY AS WEAK SFC HIGH BUILDS IN
BENEATH NEARLY ZONAL FLOW ALOFT. THE FORECAST BECOMES MUCH MORE
MUDDLED FOR THE WEEKEND AS THE 00Z MEDIUM RANGE MODELS SHOW QUITE
DIVERGENT SOLNS...WHICH RANGE FROM THE GEMS COMPLETE MISS OF A
COASTAL LOW WELL TO THE SOUTH...TO THE EUROS WINTER-LIKE COASTAL
BOMB. NOT MUCH CONFIDENCE IN THE FORECAST BEYOND FRIDAY AT THIS
POINT. GIVEN THAT ALL MODELS LOOK TO BE DEALING WITH CONVECTIVE SCALING
ISSUES AND AT TIMES DO NOT MAKE METEOROLOGICAL SENSE...HAVE OPTED
TO GO WITH JUST CHC POPS SAT-SUN...WITH THE BEST CHC SAT
NIGHT...AS THIS IS CLOSEST TO WHAT MIGHT CALLED MODEL
CONSENSUS...AND AGREES WITH SUPERBLEND. SEE WPC EXTENDED FORECAST
DISCUSSION /PMDEPD/ FOR A GOOD EXPLANATION OF THE MODEL ISSUES
WITH THIS SYSTEM. STILL...ONE THING TO TAKE HOME ABOUT THE MODELS
IN THE MEDIUM TO LONG RANGE IS THAT THEY ARE PROBABLY PICKING UP
ON SOMETHING...BUT HOW THAT PANS OUT AND WHAT ITS IMPACTS WILL BE
NEED TO BEEN FROM A SHORTER TIMEFRAME THAN DAYS 5 AND 6.

TEMPERATURES THU AND FRI WILL SEE HIGHS IN THE LOW 70S NORTH TO
AROUND 80 IN INTERIOR SW ME AND SRN NH...WITH OVERNIGHT MOSTLY IN
THE 50S. DEPENDING ON HOW THE SYSTEM OVER THE WEEKEND
PLAYS...AND ASSUMING IT AMOUNTS MORE TO SHOWERS AND SOME COOLER
N-NE FLOW...DAYTIME HIGHS WILL BE IN THE 70S AND OVERNIGHT LOWS IN
THE MID 50S TO LOW 60S. SHOULD SEE AT LEAST SLIGHT WARM UP EARLY
NEXT WEEK.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH WED/ ... AREAS OF MVFR IN SHRA/TSRA WITH LCL
IFR PSBL IN +TSRA ALONG WITH STRONG WIND GUSTS AND LARGE HAIL
THROUGH 02Z. AREAS OF STRATUS AND FOG WITH LCL IFR TONIGHT. AREAS
OF MVFR WED IN SHRA/TSRA.

LONG TERM...MAINLY VFR THURSDAY THROUGH SATURDAY...ALTHOUGH HIGH
PROBABILITY OF VLY FOG AT KHIE/KLEB WED AND THU NIGHT.

&&

.MARINE...
SHORT TERM...PERSISTENT SSW FLOW AHEAD OF SLOWLY APPROACHING COLD
FRONT WILL KEEP WINDS AND SEAS JUST BELOW SCA THRESHOLDS THRU
THIS EVENING. SCA WAS DROPPED WITH NEW MARINE PACKAGE THIS
MORNING.

LONG TERM...THU AND FRI WILL SEE CONDS COMFORTABLY BELOW SCA
LVLS. DEPENDING ON TRACK OF LOW PRESSURE THIS WEEKEND COULD SEE
A PERIOD OF SCA WINDS SEAS OVER THE WEEKEND.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...MARINE
NEAR TERM...MARINE
SHORT TERM...MARINE
LONG TERM...KIMBLE
AVIATION...MARINE
MARINE...KIMBLE/MARINE
Hazardous weather outlook, Aug 4, 11:20 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1220 PM EDT TUE AUG 4 2015

MEZ007>009-012>014-018>028-NHZ001>015-051630-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
1220 PM EDT TUE AUG 4 2015

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-051630-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1220 PM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 11:39 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1239 PM EDT TUE AUG 4 2015

NHZ007-011-041715-
CHESHIRE NH-SULLIVAN NH-
1239 PM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 115 PM EDT

* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM OVER PUTNEY...MOVING TO THE
  NORTHEAST AT 30 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MARLOW...
  SULLIVAN...
  SURRY...
  GILSUM...
  AND DUBLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4292 7252 4295 7253 4297 7248 4300 7246
      4300 7244 4305 7247 4308 7244 4310 7244
      4312 7243 4323 7217 4289 7205 4283 7254
      4287 7256
TIME...MOT...LOC 1636Z 237DEG 28KT 4295 7250

LEGRO
Special weather statement, Aug 4, 11:55 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1255 PM EDT TUE AUG 4 2015

NHZ005-007-008-041730-
MERRIMACK NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
1255 PM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 130 PM EDT

* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF NEWPORT...MOVING TO
  THE EAST AT 30 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEW LONDON...
  CANAAN...
  CORNISH...
  SUNAPEE...
  AND GRANTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4345 7239 4347 7239 4348 7238 4349 7238
      4351 7240 4354 7238 4356 7238 4369 7199
      4338 7191 4340 7240
TIME...MOT...LOC 1651Z 252DEG 28KT 4349 7221

LEGRO
Special weather statement, Aug 4, 12:11 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
111 PM EDT TUE AUG 4 2015

MEZ008-009-041745-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
111 PM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE

* UNTIL 145 PM EDT

* AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 9 MILES NORTH OF CARRABASSETT VALLEY...MOVING
  TO THE NORTHEAST AT 20 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  THE FORKS...
  FLAGSTAFF LAKE...
  LAKE MOXIE...
  AND CARATUNK.

LAT...LON 4527 6970 4526 6970 4510 7016 4525 7030
      4548 6990
TIME...MOT...LOC 1709Z 237DEG 16KT 4522 7015
Special weather statement, Aug 4, 12:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
113 PM EDT TUE AUG 4 2015

NHZ001>003-041745-
NORTHERN GRAFTON NH-NORTHERN COOS NH-SOUTHERN COOS NH-
113 PM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  NORTHERN COOS COUNTY IN NEW HAMPSHIRE
  SOUTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 145 PM EDT

* AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER PASSUMPSIC...MOVING TO THE NORTHEAST AT
  45 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LITTLETON...
  LANCASTER...
  BARNET...
  NORTH STRATFORD...
  AND STRATFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4432 7203 4435 7182 4440 7179 4441 7171
      4449 7163 4448 7163 4450 7158 4454 7158
      4456 7160 4456 7156 4459 7154 4475 7163
      4479 7157 4487 7154 4448 7129 4416 7204
      4419 7206 4424 7205 4428 7207
TIME...MOT...LOC 1712Z 241DEG 39KT 4435 7203

MLE
Local storm report, Aug 4, 12:21 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
121 PM EDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             WESTMORELAND            42.96N  72.44W
08/04/2015  E0.50 INCH       CHESHIRE           NH   POST OFFICE

&&

EVENT NUMBER GYX1500224

KIMBLE
Special weather statement, Aug 4, 12:29 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
129 PM EDT TUE AUG 4 2015

NHZ005-007>009-041800-
MERRIMACK NH-SOUTHERN GRAFTON NH-SULLIVAN NH-BELKNAP NH-
129 PM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 200 PM EDT

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER DANBURY...MOVING TO THE EAST AT 35 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PLYMOUTH...
  ASHLAND...
  HEBRON...
  DANBURY...
  AND HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4345 7207 4361 7205 4380 7161 4347 7159
TIME...MOT...LOC 1728Z 249DEG 29KT 4355 7187

LEGRO

The radar

The Portland,ME radar (KGYX), 151 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

26 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
August 4, 12:50 PM EST to 12:54 PM EST
Where
Franklin County, 1.47 mi NNW of Eustis
Measured
1 in hail
Reported by
Public
Coordinates
45.240, -70.490

A severe thunderstorm produced 1 inch hail on Route 27 in Eustis.

Hail, Somerset

When
August 4, 1:40 PM EST to 1:44 PM EST
Where
Somerset County, 0.69 mi N of The Forks
Measured
1 in hail
Reported by
Public
Coordinates
45.340, -69.970

A severe thunderstorm produced 1 inch hail and downed large limbs on Route 201 in The Forks.

Hail, Oxford

When
August 4, 1:51 PM EST to 1:55 PM EST
Where
Oxford County, 0.85 mi NE of Bethel Dyke Fld Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -70.790

A severe thunderstorm produced 1 inch hail in Bethel.

Hail, Oxford

When
August 4, 2:09 PM EST to 2:13 PM EST
Where
Oxford County, 0.98 mi W of (Rum)rumford
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.550, -70.550

A thunderstorm produced 0.88 inch hail in Rumford.

Hail, Oxford

When
August 4, 2:15 PM EST to 2:18 PM EST
Where
Oxford County, 0.98 mi W of (Rum)rumford
Measured
1 in hail
Reported by
Public
Coordinates
44.550, -70.550

A severe thunderstorm produced 1 inch hail in Rumford.

Hail, Oxford

When
August 4, 2:26 PM EST to 2:30 PM EST
Where
Oxford County, 0.85 mi NW of Peru
Measured
1 in hail
Reported by
Social Media
Coordinates
44.510, -70.410

A severe thunderstorm produced 1 inch hail in Peru.

Hail, Somerset

When
August 4, 2:30 PM EST to 2:34 PM EST
Where
Somerset County, 0.98 mi W of Embden
Measured
1 in hail
Reported by
Social Media
Coordinates
44.920, -69.870

A severe thunderstorm produced 1 inch hail in Embden.

Thunderstorm Wind, Somerset

When
August 4, 2:34 PM EST to 2:38 PM EST
Where
Somerset County, 0.98 mi W of Embden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.920, -69.870

A severe thunderstorm downed trees on wires in Embden.

Thunderstorm Wind, York

When
August 4, 2:35 PM EST to 2:40 PM EST
Where
York County, 0.5 mi E of Limington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.730, -70.710

A severe thunderstorm downed trees in Limington.

Hail, York

When
August 4, 2:48 PM EST to 2:52 PM EST
Where
York County, 0.69 mi N of Buxton
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.640, -70.520

A thunderstorm produced 0.75 inch hail in Buxton.

Thunderstorm Wind, Cumberland

When
August 4, 2:55 PM EST to 2:59 PM EST
Where
Cumberland County, 0.69 mi N of Standish
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.740, -70.550

A severe thunderstorm downed trees in Standish.

Hail, York

When
August 4, 3:00 PM EST to August 14, 3:04 PM EST
Where
York County, 0.69 mi N of York Harbor
Measured
2 in hail
Reported by
Public
Coordinates
43.140, -70.650

A severe thunderstorm produced 2 inch hail in York Harbor.

Hail, York

When
August 4, 3:05 PM EST to 3:08 PM EST
Where
York County, 0.5 mi E of Cape Neddick
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
43.200, -70.620

A severe thunderstorm produced 1.5 inch hail in Cape Neddick.

Hail, York

When
August 4, 3:06 PM EST to 3:09 PM EST
Where
York County, 0.86 mi NE of Kittery
Measured
1 in hail
Reported by
Public
Coordinates
43.090, -70.740

A severe thunderstorm produced 1 inch hail in Kittery.

Hail, York

When
August 4, 3:07 PM EST to 3:15 PM EST
Where
York County, 0.86 mi NE of Cider Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.160, -70.690

A severe thunderstorm produced eight minutes of 1.75 inch hail on Fall Mill Road in York.

Hail, York

When
August 4, 3:10 PM EST to 3:14 PM EST
Where
York County, 0.86 mi SE of Cider Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
43.140, -70.690

A severe thunderstorm produced 1 inch hail in York.

Thunderstorm Wind, Cumberland

When
August 4, 3:10 PM EST to 3:15 PM EST
Where
Cumberland County, 1.21 mi NW of Cumberland Foreside
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.780, -70.240

A severe thunderstorm downed numerous trees in Cumberland Foreside.

Hail, York

When
August 4, 3:13 PM EST to 3:17 PM EST
Where
York County, 0.5 mi E of Cape Neddick
Measured
0.75 in hail
Reported by
Public
Coordinates
43.200, -70.620

A thunderstorm produced 0.75 inch hail in Cape Neddick.

Hail, Somerset

When
August 4, 3:15 PM EST to 3:19 PM EST
Where
Somerset County, 3.13 mi NNE of Larone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.720, -69.690

A severe thunderstorm produced 1.25 inch hail near Skowhegan.

Hail, Somerset

When
August 4, 3:40 PM EST to 3:44 PM EST
Where
Somerset County, Pittsfield
Measured
1 in hail
Reported by
Social Media
Coordinates
44.780, -69.380

A severe thunderstorm produced 1 inch hail in Pittsfield.

Thunderstorm Wind, Cumberland

When
August 4, 3:45 PM EST to 3:50 PM EST
Where
Cumberland County, Harpswell Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -69.980

A severe thunderstorm downed large limbs in Harpswell Center.

Hail, York

When
August 4, 3:50 PM EST to 3:54 PM EST
Where
York County, 1.47 mi SSW of Waterboro Center
Measured
2.5 in hail
Reported by
Social Media
Coordinates
43.560, -70.730

A severe thunderstorm produced 2.5 inch hail in Waterboro Center.

Hail, York

When
August 4, 4:00 PM EST to 4:03 PM EST
Where
York County, 0.5 mi E of North Hollis
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.650, -70.670

A severe thunderstorm produced 1 inch hail which covered the ground in North Hollis.

Hail, Cumberland

When
August 4, 4:20 PM EST to 4:25 PM EST
Where
Cumberland County, 0.5 mi W of Gorham
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
43.680, -70.440

A thunderstorm produced 15 minutes of 0.75 inch hail in Gorham.

Hail, Cumberland

When
August 4, 4:30 PM EST to 4:34 PM EST
Where
Cumberland County, 0.85 mi SW of Gorham
Measured
1 in hail
Reported by
Social Media
Coordinates
43.670, -70.440

A severe thunderstorm produced 1 inch hail in Gorham.

Hail, Cumberland

When
August 4, 4:30 PM EST to 4:34 PM EST
Where
Cumberland County, Cumberland Mills
Measured
1 in hail
Reported by
Public
Coordinates
43.680, -70.350

A severe thunderstorm produced 1 inch hail in the Cumberland Mills section of Westbrook.

Thunderstorm Wind, Cumberland

When
August 4, 4:30 PM EST to 4:35 PM EST
Where
Cumberland County, 0.85 mi NW of Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.590, -70.340

A severe thunderstorm downed a large tree which blocked Beech Ridge Road in Scarborough.

Hail, Cumberland

When
August 4, 4:30 PM EST to 4:34 PM EST
Where
Cumberland County, 0.69 mi S of Cumberland Mills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.670, -70.350

A severe thunderstorm downed large limbs and produced 1.5 inch hail in Cumberland Mills.

Hail, Cumberland

When
August 4, 4:32 PM EST to 4:36 PM EST
Where
Cumberland County, 0.85 mi NW of Gorham
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.690, -70.440

A severe thunderstorm produced 1.5 inch hail in Gorham.

Hail, Cumberland

When
August 4, 4:38 PM EST to 4:43 PM EST
Where
Cumberland County, 0.85 mi SE of Portland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.660, -70.260

A severe thunderstorm produced 1 inch hail in Portland.

Hail, Cumberland

When
August 4, 4:40 PM EST to 4:45 PM EST
Where
Cumberland County, 1.21 mi SE of North Deering
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
43.690, -70.260

A severe thunderstorm produced 1.25 inch hail in North Deering.

Hail, Cumberland

When
August 4, 4:48 PM EST to 4:52 PM EST
Where
Cumberland County, Brighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.670, -70.300

A severe thunderstorm produced 1 inch hail in Brighton.

Thunderstorm Wind, Cumberland

When
August 4, 4:50 PM EST to 4:54 PM EST
Where
Cumberland County, 0.5 mi W of Gorham
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.680, -70.440

A severe thunderstorm downed trees on South Street in Gorham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599931, 599932, 599933, 599934, 599935, 599942, 599937, 599953, 599962, 599936, 599963, 599945, 599943, 599938, 599940, 599941, 599967, 599946, 599947, 599950, 599966, 599951, 599948, 599952, 599956, 599957, 599961, 599964, 599954, 599955, 599959, 599958, 599960.